Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Louisville, KY

March 9, 20195 counties in Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Mar 9, 2019, 6:19 PM CST for 5 counties in Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2019, 6:19 PM CST (00:19 UTC)
Expired
Mar 9, 2019, 6:45 PM CST
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allen County, KY, Barren County, KY, Cumberland County, KY, Metcalfe County, KY, Monroe County, KY

The radar

The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 862 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
862 m²/s²
0-3 km storm-relative helicity
967 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

053 
WUUS53 KLMK 100019
SVRLMK
KYC003-009-057-169-171-100045-
/O.NEW.KLMK.SV.W.0003.190310T0019Z-190310T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
619 PM CST SAT MAR 9 2019

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Monroe County in south central Kentucky...
  Southeastern Allen County in south central Kentucky...
  Western Cumberland County in south central Kentucky...
  Southeastern Barren County in south central Kentucky...
  Southern Metcalfe County in south central Kentucky...

* Until 645 PM CST.

* At 618 PM CST, a severe thunderstorm was located 12 miles east of
  Scottsville, moving northeast at 75 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tompkinsville, Edmonton, Leslie, Gamaliel, Fountain Run, Curtis,
  Gum Tree, Blythe, Harlan Crossroads and Ellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3664 8612 3680 8616 3702 8555 3673 8540
      3662 8567
TIME...MOT...LOC 0018Z 243DEG 84KT 3674 8597 

HAIL...<.75IN
WIND...60MPH
 
$$

RJS
1 follow-up statement
830 
WWUS53 KLMK 100044
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
644 PM CST SAT MAR 9 2019

KYC003-009-057-169-171-100053-
/O.EXP.KLMK.SV.W.0003.000000T0000Z-190310T0045Z/
Monroe KY-Allen KY-Cumberland KY-Barren KY-Metcalfe KY-
644 PM CST SAT MAR 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR MONROE...SOUTHEASTERN ALLEN...
WESTERN CUMBERLAND...SOUTHEASTERN BARREN AND SOUTHERN METCALFE
COUNTIES WILL EXPIRE AT 645 PM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However gusty winds likely will continue 
behind this line of storms for the next hour.

Report severe weather to local law enforcement, post your report to 
the National Weather Service Louisville Facebook page, or tweet your 
report using hashtag L, M, K, spotter.

LAT...LON 3664 8612 3680 8616 3702 8555 3673 8540
      3662 8567
TIME...MOT...LOC 0043Z 243DEG 84KT 3700 8533 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:48 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 9, 5:48 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
648 PM EST Sat Mar 9 2019

.Forecast Update...
Issued 648 PM EST Sat Mar 9 2019

Wind gusts of 38-41mph have been reported just north of the current
Wind Advisory, including at SDF, so will go ahead and add a tier of
counties to the headline. It's important to note that the strongest
winds will likely occur *behind* the rain shield this evening (other
than thunderstorm winds).

Embedded convection has increased over the past hour, and additional
storm development will still be possible this evening over central
Kentucky, especially east of I-65 with some weak surface-based
instability nosing in from the Tennessee Valley.

Issued 538 PM EST Sat Mar 9 2019

A warm front is moving north; at 5pm EST it was stretched roughly
along the I-64 corridor. As its parent low lifts northeastward from
Missouri into northwest Illinois the warm front will get pulled well
north of our area into central Indiana, putting us within the warm
sector of the system. A 5H speed max over Missouri this afternoon,
helping to initiate convection in the St Louis area, will advance
into the Ohio Valley this evening. Storm development is still a
possibility for our region, with the best chances between 7pm and
10pm EST.

Will need to keep an eye on non-thunderstorm winds as well. Have had
some gusts over 40mph over western Kentucky already. May need to
consider extending the advisory another row of counties to the north.

&&

.Short Term...(This evening through Sunday)
Issued at 315 PM EST Sat Mar 9 2019

...Strong Storms Still Possible Through This Evening...

Several bands of showers and embedded T-storms have made their way
NE across central Kentucky and southern Indiana before, during, and
after a warm front. Temps have punched into the 60s in south-central
Kentucky while areas farther north are still struggling to crack 50.
Vigorous southerly low-level jet is punching into western Kentucky
with 70-80 kt winds at 850mb, and PAH even over 50 kt just 2000 feet
off the deck.

As the low-level jet translates eastward in the next several hrs,
we'll see strong wind gusts near 40 mph across central Kentucky. The
longest-lived gradient wind potential will be across south-central
KY where a Wind Advisory has been flying, but there will be a window
for that to expand NE into the Bluegrass region this evening.
Therefore we'll expand the advisory eastward to the Cumberland
Escarpment and northward to near I-64.

The rain shield currently over the area is serving mainly to delay
any attempt to destabilize. Any sfc-based CAPE will be around
sunset, after this rain shield is off to our east. However, hi-res
models show isolated cells developing near the Wabash Valley with
favorable shear and instability. If anything develops far enough
south, supercell threats are on the table, in line with the SPC 5%
tornado risk that extends about as far north as I-64. This is a very
conditional threat but certainly bears watching over the next few
hrs.

Overall QPF looks to average around 1 inch, and we have had a few
dry days for soils to recover a bit. Given the progressive nature of
the storms that are moving through and perhaps limited coverage of
what is yet to come, we don't anticipate widespread flash flooding.
However will continue to message the threat for localized flooding
under the heavier storms.

.Long Term...(Sunday night through Saturday)
Issued at 305 PM EST Sat Mar 9 2019

It now looks like we should be able to stay dry through Wednesday,
with temperatures near normal the first half of the week and then
rising sharply for Wednesday. That warm air will come as brisk south
winds kick in...east of another low pressure system moving from the
Central Plains into the Upper Midwest by Thursday.

Our rain chances then kick up Wednesday night, with a pre-frontal
line of showers moving in from the west. Given the warm environment
ahead of this line, would not be surprised to see some thunderstorms
develop over our area...with the question mark being how strong they
get. The upper low behind this system is a bit strong, but has a
positive tilt to it. The better dynamics look to be well northwest
of our region, but will continue to monitor model trends. Another
trend is the models do have the system progressing eastward faster
than before...reducing our heavy rainfall threat.

That front should clear the region by Friday morning, with a second
wave passing us Friday evening, ushering us back to winter for the
upcoming weekend.

&&

.Aviation...(00Z TAF Issuance)
Updated at 630 PM EST Sat Mar 9 2019

A warm front has moved north of the airports, bringing strong and
gusty SSW winds into the region. Thunderstorm development is still
possible this evening, with BWG and LEX standing the best shot at
thunder after 00Z. Strong gusty winds can be expected with any
storms.

As we go through the night winds will remain gusty but will
gradually slack off a bit. Field of low clouds seen over the Midwest
this evening will pivot into the Ohio Valley overnight, affecting
HNB/SDF/LEX with primarily MVFR ceilings just above fuel alternate,
though brief forays to 015-019 aren't out of the question.

Tomorrow clouds will hang around through the morning before breaking
up in the afternoon as strengthening high pressure over the Plains
noses in.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 10 PM EST /9 PM CST/ this evening for INZ084-
     089>091.

KY...Wind Advisory until 10 PM EST /9 PM CST/ this evening for
     KYZ023>030-034-035-038>041-045>049-053>057-061>067-070>078-
     081-082.

&&

Update...13
Short Term...RAS
Long Term...RJS
Aviation...13
Hazardous weather outlook, Mar 9, 3:15 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
415 PM EST Sat Mar 9 2019

KYZ023-024-026>028-039>041-045>049-053>057-061>067-070>078-081-082-
102115-
Hancock-Breckinridge-Ohio-Grayson-Hardin-Anderson-Woodford-Fayette-
Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Lewisport, Hawesville, Hardinsburg,
Hartford, Leitchfield, Elizabethtown, Lawrenceburg, Versailles,
Lexington, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond,
Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Russellville, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
415 PM EST Sat Mar 9 2019 /315 PM CST Sat Mar 9 2019/

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe storms will be possible ahead of a cold front late
this afternoon and evening. The main threats with storms will be
damaging straight line winds and heavy rainfall, though brief
tornadoes will also be possible. Repeated rounds of brief heavy
rainfall could lead to localized flooding.

Southerly wind gusts around 40 mph will be possible outside of
thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any instances of wind damage or
flooding later this afternoon and this evening.

INZ076>079-083-084-089>092-KYZ025-029>038-042-043-102115-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Meade-Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-
Spencer-Bourbon-Nicholas-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville,
Brandenburg, Shepherdsville, Louisville, La Grange, Bedford, Milton,
New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Paris, and Carlisle
415 PM EST Sat Mar 9 2019 /315 PM CST Sat Mar 9 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe storms will be possible ahead of a cold front late
this afternoon and evening. The main threats with storms will be
damaging straight line winds and heavy rainfall, though brief
tornadoes will also be possible. Repeated rounds of brief heavy
rainfall could lead to localized flooding.

Wind gusts near 35 mph will be possible even outside of thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any instances of wind damage or
flooding later this afternoon and this evening.

RAS

In the hours before

Special weather statement, Mar 9, 12:37 PM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
137 PM EST SAT MAR 9 2019

KYZ047-048-055>057-067-091900-
Boyle-Mercer-Jessamine-Lincoln-Madison-Garrard-
137 PM EST SAT MAR 9 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LINCOLN...
SOUTHEASTERN MERCER...NORTHWESTERN GARRARD...SOUTHERN JESSAMINE...
NORTHEASTERN BOYLE AND WEST CENTRAL MADISON COUNTIES...

At 136 PM EST, a strong thunderstorm was located over Danville,
moving northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Nicholasville, Danville, Wilmore, Junction City, Burgin, Caldwell
Manor, Marksbury, Faulconer, Jessamine and Stone.

LAT...LON 3756 8475 3764 8484 3793 8462 3776 8436
TIME...MOT...LOC 1836Z 225DEG 40KT 3764 8476

KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:09 PM CSTSpecial Weather StatementLMKClinton, Cumberland36 min
Mar 9, 7:22 PM CSTAreal Flood AdvisoryLMKAdair, Clinton, Cumberland, Metcalfe, Monroe, Russell3 hr
Mar 9, 7:43 PM CSTSpecial Weather StatementLMKClinton32 min
Mar 9, 10:58 PM CSTRiver Flood AdvisoryLMKBourbon19 hr
Mar 10, 2:56 PM CDTRiver Flood WarningLMKButler, Warren54 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.